Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 316, NWS St. Louis, MO

June 22, 2008Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 22, 2008, 5:44 PM CDT for Greene County, Pike County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 5:44 PM CDT (22:44 UTC)
Expired
Jun 22, 2008, 6:31 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:10 PM CDTHAIL 0.75Patterson, IL
Jun 22, 6:12 PM CDTHAIL 0.75White Hall, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 222244
SVRLSX
ILC061-149-230000-
/O.NEW.KLSX.SV.W.0316.080622T2244Z-080623T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST ILLINOIS
  EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 13 MILES NORTHWEST OF ROODHOUSE...OR 8 MILES
  SOUTHWEST OF WINCHESTER...AND MOVING SOUTHEAST AT 23 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROODHOUSE...
  WHITE HALL...
  CARROLLTON...
  GREENFIELD...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3961 9059 3959 9059 3956 9057 3953 9058
      3953 9036 3928 9015 3917 9050 3939 9062
      3949 9060 3957 9066 3961 9061
TIME...MOT...LOC 2244Z 321DEG 20KT 3957 9059

$$

CVKING
3 follow-up statements
000 
WWUS53 KLSX 222300
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT SUN JUN 22 2008

ILC149-222310-
/O.CAN.KLSX.SV.W.0316.000000T0000Z-080623T0000Z/
PIKE IL-
600 PM CDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS IS CANCELLED...

LAT...LON 3928 9015 3920 9040 3953 9056 3953 9055
      3953 9036
TIME...MOT...LOC 2300Z 321DEG 20KT 3949 9049

$$

ILC061-230000-
/O.CON.KLSX.SV.W.0316.000000T0000Z-080623T0000Z/
GREENE IL-
600 PM CDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR GREENE COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR PATTERSON...OR ABOUT 7 MILES
NORTHWEST OF WHITE HALL...MOVING SOUTHEAST AT 23 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
PATTERSON...WHITE HALL...BELLTOWN...BERDAN...WRIGHTS AND ROCKBRIDGE.

LAT...LON 3928 9015 3920 9040 3953 9056 3953 9055
      3953 9036
TIME...MOT...LOC 2300Z 321DEG 20KT 3949 9049

$$

CVKING
000 
WWUS53 KLSX 222311
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT SUN JUN 22 2008

ILC061-230000-
/O.CON.KLSX.SV.W.0316.000000T0000Z-080623T0000Z/
GREENE IL-
611 PM CDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN GREENE COUNTY...

AT 608 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WHITE HALL...
MOVING SOUTHEAST AT 23 MPH.

PENNY SIZE HAIL WAS REPORTED IN PATTERSON BY TRAINED WEATHER 
SPOTTERS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BELLTOWN...BERDAN...WRIGHTS...CARROLLTON AND ROCKBRIDGE.

LAT...LON 3928 9015 3920 9040 3946 9049 3951 9039
TIME...MOT...LOC 2311Z 321DEG 20KT 3944 9042

$$

CVKING
000 
WWUS53 KLSX 222331
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT SUN JUN 22 2008

ILC061-222341-
/O.CAN.KLSX.SV.W.0316.000000T0000Z-080623T0000Z/
GREENE IL-
631 PM CDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3928 9015 3920 9040 3946 9049 3951 9039
TIME...MOT...LOC 2331Z 321DEG 20KT 3935 9033

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:14 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 22, 4:14 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SUN JUN 22 2008

.DISCUSSION...
/414 PM CDT SUN JUN 22 2008/

SEVERAL CHANCES FOR TSRA OVER THE NEXT FEW DAYS...WITH ANOTHER LO
PRES TROF SWINGING THRU THE FA THIS EVENING. THIS WILL ACT AS A
FOCUS FOR NEW TSRA DEVELOPMENT...AS WE HAVE SEEN OVER THE PAST HOUR
OR TWO...AND IS ALSO TAKING ADVANTAGE OF GOOD UPPER LEVEL JET
DYNAMICS DESPITE RATHER MARGINAL MOISTURE AT THE LO LEVELS. THIS
WILL CONTINUE TO SAG SEWD INTO THE NRN/NERN FA THIS EVENING BEFORE
DISSIPATING. FURTHER S...OLD BOUNDARY OVER I-70 FROM MORNING
TSRA/SHRA HAS DEVELOPED A LONE CELL OVER FRANKLIN COUNTY AND THIS
SHOULD ALSO SPAWN A FEW MORE TSRA HEADING INTO THE EVENING AS SOME
OF THE UPPER LEVEL DYNAMICS WORK THEIR WAY FURTHER S AND INTERACT
WITH SOME OF THE BETTER MOISTURE. THIS ACTIVITY SHOULD ALSO
DISSIPATE BY MIDNIGHT.

A RARE DRY DAY CWA-WIDE ON MONDAY WITH SFC HI PRES IN CONTROL...NO
UPPER LEVEL DISTURBANCES TO DEAL WITH FOR A CHANGE...AND DRY AIR ALL
AROUND.

THIS WILL BE SHORT-LIVED THOUGH...AS MOISTURE EXPECTED TO ALREADY
CREEP BACK INTO THE AREA...AT LEAST ALOFT...BY LATE MONDAY NIGHT
WITH SUFFICIENT LEVELS EXPECTED BY TUESDAY TO INTERACT WITH ANOTHER
UPPER LEVEL DISTURBANCE AS IT CROSSES THRU TO RESULT IN SCT ELEVATED
TSRA. SOME MODEL DISCREPANCIES ON TIMING WITH THIS FEATURE...BUT
CONSENSUS WAS TO FAVOR THE FASTER SOLUTIONS BRINGING IT THRU MUCH OF
THE FA...BUT WITH A BIT MORE EMPHASIS ON THE WRN/CNTRL FA DURING THE
DAY...AND THEN AS THINGS CARRY INTO THE NIGHT...THE FOCUS WILL BE
MORE ON THE ERN FA.

FOR THE EXTENDED PERIOD (WEDNESDAY NIGHT - SUNDAY)...MODELS REMAIN
IN DECENT AGREEMENT ON OUR LENGTHY PERIOD OF NWLY MID LEVEL FLOW
CONTINUING...WHICH IS NOT THAT UNUSUAL THIS TIME OF YEAR. MODELS ARE
ALSO IN GOOD AGREEMENT ON A SERIES OF SHORTWAVES OR DISTURBANCES
TRICKLING SEWD IN THIS FLOW THRU THE AREA THRU FRIDAY. AT THE SFC...
S TO SW FLOW WILL CONTINUE...SO TYPICAL FOR SUMMERTIME...WITH A
CDFNT APPROACHING THE NRN FA ON SATURDAY AND INTO SUNDAY...BUT A LOT
OF UNCERTAINTY EXISTS ON HOW FAR S THIS FRONT WILL PENETRATE BEYOND
SATURDAY. TRADITIONAL CLIMATOLOGY FOR THIS TIME OF YEAR SHOWS FRONTS
GO TO DIE ALONG THE MO/IA BORDER AND RARELY PENETRATE THRU THE FA...
AND WHILE THE MEDIUM RANGE MODELS DO DISAGREE ON THIS POINT WITH
SOME PUSHING IT DEEPER INTO MO AND SRN IL...GIVEN HOW FAR OUT WE ARE
TALKING...PREFER TO LEAN ON LEAVING IT A BIT FARTHER N THAN WHERE
SOME OF THE MORE AGGRESSIVE MODELS ARE TAKING IT. TEMPS EXPECTED TO
BE...AS A RESULT...AOA NORMAL FOR LATE JUNE.

TES

&&

.AVIATION...
/1219 PM CDT SUN JUN 22 2008/

FOR THE 18Z TAFS...MID AND HIGH CLOUDS ASSOCIATED WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST OVER THE TAF SITES
FOR THE FIRST 6 TO 8 HOURS OF THE FORECAST PERIOD. COULD STILL SEE
ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP AS A SHORTWAVE SLIDES
THROUGH REGION...SO KEPT TEMPO GROUPS AT KCOU...KSTL AND KSUS FROM
ABOUT 21Z TO 02Z. FEEL THAT MOST OF ACTIVITY TO REMAIN SOUTH OF
KUIN...SO JUST HAVE VCTS THROUGH 01Z. BEYOND THAT...WILL SEE CLEAR
SKIES AND LIGHT AND VARIABLE WINDS...WITH SOME DIURNAL CU
DEVELOPING BY MID MORNING ON MONDAY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 4:25 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN JUN 22 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING. A FEW
STORMS MAY BE SEVERE...WITH HAIL TO HALF DOLLAR SIZE AND DAMAGING
WINDS TO 65 MPH. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...
PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM LATE
MONDAY NIGHT THROUGH SATURDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 22, 5:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NE RICHWOODS          38.20N  90.79W
06/22/2008  E0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER 00520

SIPPRELL
Local storm report, Jun 22, 5:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             GRIGGSVILLE             39.71N  90.73W
06/22/2008  E1.00 INCH       PIKE               IL   TRAINED SPOTTER

&&

EVENT NUMBER 00521

BYRD
Local storm report, Jun 22, 5:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 NE RICHWOODS          38.20N  90.79W
06/22/2008  E1.25 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER 00522

TES
Local storm report, Jun 22, 5:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             GRIGGSVILLE             39.71N  90.73W
06/22/2008  E1.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

EVENT NUMBER 00523

BYRD
Local storm report, Jun 22, 5:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             PALMYRA                 39.80N  91.52W
06/22/2008  E0.88 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00524

BYRD
Local storm report, Jun 22, 5:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PALMYRA                 39.80N  91.52W
06/22/2008  E0.75 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00525

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:33 PM CDTSevere Thunderstorm WarningLSXBrown19 min
Jun 22, 4:45 PM CDTSevere Thunderstorm WarningLSXBrown, Pike60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.